Echinacea-associated acute cholestatic hepatitis
I Gabranis, T Koufakis, I Papakrivos, S Batala
Department of Internal Medicine, General Hospital of Larissa, Larissa, Greece
Department of Internal Medicine, General Hospital of Larissa, Larissa
|How to cite this article:|
Gabranis I, Koufakis T, Papakrivos I, Batala S. Echinacea-associated acute cholestatic hepatitis.J Postgrad Med 2015;61:211-212
|How to cite this URL:|
Gabranis I, Koufakis T, Papakrivos I, Batala S. Echinacea-associated acute cholestatic hepatitis. J Postgrad Med [serial online] 2015 [cited 2023 Jun 8 ];61:211-212
Available from: https://www.jpgmonline.com/text.asp?2015/61/3/211/159430
The use of herbal drugs has been increased globally over the last few years, as they are generally considered by patients as well as many doctors to be beneficial and free of side effects. Medications based on plants of the genus Echinacea are widely used for the treatment and prevention of common cold. However, scientific evidence which supports echinacea preparations' effectiveness and safety is still insufficient. 
A 44-year-old male presented to our department with complaints of fatigue since the last one week. His past medical history was unremarkable and he was not on any medication. He denied any history of smoking or alcohol intake and there was no significant family history. He mentioned that 15 days prior to presentation, he had developed a flu-like syndrome, for which he had received echinacea root tablets (600 mg per day for 5 days) in order to stimulate his immune system and reduce the flu-like symptoms. He denied the consumption of any other drug. The patient's physical examination findings were normal, apart from icteric skin and sclera. Laboratory tests on admission were as follows: Aspartate aminotransferase 130 IU/L (normal <40 IU/L), alanine aminotransferase 594 IU/L (normal <40 IU/L), total bilirubin 4.59 mg/dL (normal <1 mg/dL), direct bilirubin 2.80 mg/dL (normal <0.3 mg/dL), alkaline phosphatase 269 IU/L (normal <140 IU/L), gammaglutamyl transferase 442 IU/L (normal <30 IU/L), lactate dehydrogenase 426 IU/L (normal <350 IU/L), prothrombin time 17.4 s (normal 11-14 s), and international normalized ratio (INR) 1.49. All other tests, including albumin; iron, ferritin; ceruloplasmin; alpha-1 antitrypsin; and immunoglobulin G, were within the normal range. Viral hepatitis markers as well as antibodies for other hepatotropic viruses, human immunodeficiency virus (HIV) test, anti-smooth muscle antibody, antinuclear antibodies, antimitochondrial antibodies, anti-soluble liver antigen antibodies and anti-liver/kidney antibodies were all negative. Further evaluation with abdominal ultrasound and magnetic resonance cholangiopancreatography did not reveal any abnormal findings. We did not proceed to liver biopsy, considering the patient's significant improvement after echinacea's withdrawal and the risk of complications. No specific treatment was given to the patient and he was discharged 10 days later. In his follow-up visits, he remained in good physical condition and his liver tests gradually improved and normalized within 3 months. The Naranjo algorithm, a method for estimating the probability of adverse drug reactions,  produced a score equal to 7, suggesting a probable association between echinacea and the development of hepatitis.
Echinacea-induced hepatitis is extremely uncommon and only a few reports can be found in the literature. Kocaman et al. have reported a case of echinacea-associated acute hepatitis in a patient with positive anti-smooth muscle antibodies.  In our case, any serological evidence of autoimmune background was absent. So far, studies investigating echinacea for preventing colds have pointed towards small preventive effects.  However, these trials failed to demonstrate any statistically significant difference between echinacea and placebo therapies. Moreover, a trend toward a greater number of subjects opting out due to adverse events in the treatment groups was observed.  Conclusively, despite being uncommon, physicians and patients should be aware of this serious adverse reaction of echinacea preparations.
|1||Karsch-Völk M, Barrett B, Kiefer D, Bauer R, Ardjomand-Woelkart K, Linde K. Echinacea for preventing and treating the common cold. Cochrane Database Syst Rev 2014;2:CD000530.|
|2||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.|
|3||Kocaman O, Hulagu S, Senturk O. Echinacea-induced severe acute hepatitis with features of cholestatic autoimmune hepatitis. Eur J Intern Med 2008;19:148.|